Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 176, NWS Denver/Boulder, CO

July 19, 2016Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2016, 6:50 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 6:50 PM MDT (00:50 UTC)
Expired
Jul 19, 2016, 7:03 PM MDT
In force
13 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2869 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS55 KBOU 200050
SVRBOU
COC005-031-200130-
/O.NEW.KBOU.SV.W.0176.160720T0050Z-160720T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
650 PM MDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...
  SOUTHWESTERN DENVER COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 730 PM MDT

* AT 649 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  ENGLEWOOD...OR 5 MILES SOUTH OF DENVER...MOVING NORTHEAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DENVER...SOUTHWESTERN AURORA...CENTENNIAL...LITTLETON...
  ENGLEWOOD...GREENWOOD VILLAGE...SHERIDAN AND BUCKLEY AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3957 10505 3973 10503 3975 10488 3974 10488
      3974 10471 3957 10476
TIME...MOT...LOC 0049Z 239DEG 24KT 3964 10496 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
668 
WWUS55 KBOU 200103
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
703 PM MDT TUE JUL 19 2016

COC005-031-200112-
/O.CAN.KBOU.SV.W.0176.000000T0000Z-160720T0130Z/
ARAPAHOE CO-DENVER CO-
703 PM MDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARAPAHOE AND
SOUTHWESTERN DENVER COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3957 10505 3973 10503 3975 10488 3974 10488
      3974 10471 3957 10476
TIME...MOT...LOC 0100Z 239DEG 24KT 3969 10486 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:49 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 19, 3:49 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
349 PM MDT TUE JUL 19 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 348 PM MDT Tue Jul 19 2016

Not much change for this evening's forecast as weak convection is
developing over and near the mountains in a low CAPE environment.
There have been a few puffs of convection on the plains that could
not sustain themselves. Still expecting a bit more activity out
there this evening, it may wait until some organized outflow or
some increase in the southerly flow this evening.

Light westerly flow aloft will continue on Wednesday, but there
will be a little less moisture. In addition, very warm
temperatures aloft (around -5C at 500 mb) will continue to limit
the depth and strength of convection. There should still be a fair
amount of showers and thunderstorms over the mountains, but weak.
For the plains the decreased moisture will mean things will be
more strongly capped. Still expecting a few storms but less than
today. Temperatures may be slightly warmer, but this will depend
on the timing of cloud cover developing.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 348 PM MDT Tue Jul 19 2016

Models keep the upper high pressure centered southeast of the CWA
into Friday morning, with weak southwesterly flow aloft. By Friday
afternoon, the upper ridge shifts westward and flattens somewhat.
There is no synoptic scale energy progged for the CWA through the
period. The boundary layer flow is pretty normal through the
periods, but there is a weak cold front and some upslope indicated
Thursday. Models continue to show plenty of mid and upper level
moisture for the CWA through Friday night. Precipitable water
values are in the the 0.60 to 1.30 inch range all five periods.
There is pretty decent CAPE progged for the CWA through the
periods. There is some measurable rainfall over most of the CWA on
the QPF fields for all the late day periods. For pops, will use
persistence, with 40-50%s in the high country and 20-30%s over the
plains. For temperatures, Thursday's highs are 1-2 C warmer than
Wednesday's. Friday's highs are 1-2 C warmer again. For the later
days, Saturday through Tuesday, models have the upper ridge
flattening out, but there is still southwesterly flow aloft. Some
mid and upper level moisture is progged to continue into the
weekend but is dries out a bit Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 348 PM MDT Tue Jul 19 2016

VFR conditions will prevail through Wednesday. Scattered
thunderstorms are expected in the Denver area during the late
afternoon, decreasing by 02z. Variable winds gusting to 30 knots
are the main threat with the storms. Cloud bases will generally be
high enough for visual approaches to KDEN, though the showers
could interrupt this for a couple of hours this afternoon.
Thunderstorms will be less numerous on the plains Wednesday
afternoon, with similar activity over the mountains.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Gimmestad
Hazardous weather outlook, Jul 19, 10:58 AM MDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1058 AM MDT TUE JUL 19 2016

COZ030>051-201700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1058 AM MDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS OVER
THE PLAINS MAY PRODUCE FROM 1 TO 2 INCHES OF RAIN IN LESS THAN 45
MINUTES. AN ISOLATED SEVERE STORM MAY OCCUR AS WELL OVER THE
PLAINS WITH WIND GUSTS TO 60 MPH ALONG WITH ONE INCH HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS AND FOOTHILLS THROUGH THE WEEKEND. THERE WILL A BE
A SLIGHT CHANCE OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/RJK

In the hours before

Special weather statement, Jul 19, 5:41 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
541 PM MDT TUE JUL 19 2016

COZ034-036-200015-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
541 PM MDT TUE JUL 19 2016

...SPECIAL WEATHER STATEMENT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF PINECLIFFE...OR 24 MILES NORTHWEST OF DENVER...
MOVING NORTHEAST AT 20 MPH.

LOCALLY HEAVY RAINFALL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOLDEN...EVERGREEN...IDAHO SPRINGS...CENTRAL CITY...MORRISON...
EMPIRE...BLACK HAWK...PINECLIFFE...WELLINGTON LAKE...ROLLINSVILLE...
BROOKVALE...TOLLAND...ASPEN SPRINGS...PINE JUNCTION...FLOYD HILL...
DUMONT...BERGEN PARK...CONIFER AND DECKERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO EXPECTED...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3947 10566 3994 10569 3993 10540 3991 10539
      3992 10526 3977 10523 3975 10524 3974 10522
      3923 10512 3922 10533
TIME...MOT...LOC 2337Z 239DEG 49KT 3988 10538

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:07 PM MDTAreal Flood AdvisoryBOUGilpin, Jefferson83 min
Jul 19, 6:17 PM MDTAreal Flood AdvisoryBOUBoulder58 min
Jul 19, 6:36 PM MDTSevere Thunderstorm WarningBOUBoulder29 min
Jul 19, 6:56 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver94 min
Jul 19, 7:09 PM MDTFlash Flood WarningBOUAdams, Arapahoe, Denver96 min
Jul 19, 7:38 PM MDTAreal Flood AdvisoryBOULarimer97 min
Jul 19, 10:11 PM MDTSpecial Weather StatementBOULogan34 min
Jul 19, 10:42 PM MDTSpecial Weather StatementBOULogan33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.